Tennessee, 2015Flash Flood in Tennessee, December 24, 2015
December 24, 2015 · NWS MRX · 1 event in 1 county or zone
With an unseasonable warm and humid air mass in place, localized heavy rainfall produced a flash flood that washed out a roadway and caused one fatality.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With an unseasonable warm and humid air mass in place, localized heavy rainfall produced a flash flood that washed out a roadway and caused one fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 24, 3:20 AM EST, 10 minutes earlier.
Area forecast discussion, Dec 24, 3:20 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EST THU DEC 24 2015
.SHORT TERM (TODAY THROUGH SATURDAY)...IT LOOKS LIKE MORE SHOWERS
AND EVEN THUNDERSTORMS FOR CHRISTMAS EVE AND ON CHRISTMAS. AT LEAST
A COUPLE MORE WAVES OF LOW PRESSURE WILL RIDE ALONG THE STALLED OUT
FRONTAL BOUNDARY NORTHWEST OF THE REGION. BY SATURDAY ENOUGH
AMPLIFICATION TO THE UPPER FLOW WILL HAVE DEVELOPED THAT THE
FRONTAL BOUNDARY WILL HAVE BEEN DISPLACED WELL TO THE NORTH WITH
VERY LIMITED CHANCES FOR A SHOWER OR THUNDERSTORM. MORE INCREDIBLE
WARMTH IS IN STORE WITH MAX AND MIN TEMPERATURES A GOOD 25 DEGREES
ABOVE NORMAL...OR EVEN HIGHER IF CONSIDERING MINS. NO CHANCE FOR
SNOW IN THIS ANOMALOUS WEATHER PATTERN!
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... WET, WARM, AND
UNSETTLED PATTERN WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT
WEEK. QUASI-STATIONARY BOUNDARY SHOULD STILL BE NORTHWEST OF THE
FORECAST AREA OVER THE WEEKEND. WE COULD SEE SOME ISOLATED SHOWERS
AND THUNDERSTORMS IN THE WARM SECTOR, BUT BETTER RAIN COVERAGE AND
PRECIPITATION AMOUNTS WILL REMAIN OFF TO OUR NORTH AND WEST.
BOUNDARY LOOKS TO MOVE BACK SOUTH OVER THE AREA AS THE DEEPENING
LOW SLIDES ACROSS CENTRAL TEXAS AT THE END OF THE WEEKEND, AND THIS
WILL BRING AN INCREASE IN PRECIPITATION CHANCES. AS THE LOW KICKS
OUT TO THE NORTHEAST THE PRECIPITATION WRAPPED UP WITH IT WILL
SPREAD OVER THE AREA. AS IT MOVES OUT THE MODELS ARE IN SOME
DISAGREEMENT WITH HOW FAR THE ASSOCIATED FRONT WILL MAKE IT OFF TO
OUR EAST. IF IT DOESN'T MOVE TOO FAR TO THE EAST THEN WE COULD SEE
PRECIPITATION IN THE VICINITY OF THE MOUNTAINS.
&&
.POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 60 73 62 / 70 80 70 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 57 70 60 / 70 80 70 30
OAK RIDGE, TN 71 61 69 60 / 70 60 70 60
TRI CITIES AIRPORT, TN 70 56 68 56 / 70 80 70 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR CHEROKEE-CLAY.
TN...WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR BLOUNT SMOKY
MOUNTAINS-COCKE SMOKY MOUNTAINS-EAST POLK-JOHNSON-SEVIER
SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
MONROE-UNICOI.
VA...NONE.
&&Hazardous weather outlook, Dec 23, 3:06 PM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST WED DEC 23 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-242015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 PM EST WED DEC 23 2015 /206 PM CST WED DEC 23 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT AHEAD OF A
SLOW MOVING COLD FRONT. DAMAGING WIND GUSTS MAY OCCUR WITH SOME
STORMS...AND THERE IS A THREAT OF ISOLATED TORNADOES ESPECIALLY
OVER AND NEAR THE CUMBERLAND PLATEAU. IN ADDITION...WINDY
CONDITIONS MAINLY ACROSS THE HIGHER ELEVATIONS OF EAST TENNESSEE
AND EXTREME SOUTHWEST NORTH CAROLINA COULD RESULT IN DOWNED TREES.
HEAVY RAINFALL MAY ALSO LEAD TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
PERIODS OF SHOWERS AND POSSIBLY THUNDERSTORMS THROUGH THE REST OF
THE WEEK BUT THE BEST PROBABILITY OF SEVERE CONVECTION WILL BE ON
THURSDAY AS THE COLD FRONT SHIFTS SLOWLY EAST ACROSS THE FORECAST
AREA. ALSO HEAVY RAIN WILL BE POSSIBLE ACROSS SOUTHWEST NORTH
CAROLINA AND PORTIONS OF SOUTHEAST TENNESSEE THROUGH FRIDAY NIGHT
WHICH COULD LEAD TO FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.
In the hours before
Special weather statement, Dec 24, 1:17 AM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
117 AM EST THU DEC 24 2015
TNZ067-083>085-240700-
RHEA TN-ROANE TN-MEIGS TN-MCMINN TN-
117 AM EST THU DEC 24 2015
SIGNIFICANT WEATHER ADVISORY FOR RHEA...ROANE...MEIGS...AND MCMINN
COUNTIES UNTIL 200 AM EST...
AT 117 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF DAYTON...MOVING NORTHEAST AT 60 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DAYTON...ROCKWOOD...DECATUR...SPRING CITY...FAIRVIEW...GRAYSVILLE...
PEAKLAND...OLD WASHINGTON...GRANDVIEW...EVENSVILLE...MURRAY STORE...
EAGLE FURNACE AND TEN MILE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EST FOR EAST
TENNESSEE.
LAT...LON 3541 8502 3544 8506 3543 8510 3545 8511
3546 8514 3548 8512 3549 8514 3553 8510
3557 8511 3565 8502 3588 8461 3570 8452
3568 8452 3566 8457 3563 8459 3564 8454
3563 8452 3561 8454 3556 8450 3539 8503
TIME...MOT...LOC 0617Z 239DEG 59KT 3548 8514
DGSSpecial weather statement, Dec 24, 1:49 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
149 AM EST THU DEC 24 2015
TNZ081-098-099-240730-
MARION TN-HAMILTON TN-SEQUATCHIE TN-
149 AM EST THU DEC 24 2015
SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...AND SEQUATCHIE
COUNTIES UNTIL 230 AM EST/130 AM CST/...
AT 148 AM EST /1248 AM CST/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SOUTH PITTSBURG...OR 10 MILES SOUTHWEST OF
JASPER...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...JASPER...SIGNAL MOUNTAIN...SOUTH PITTSBURG...WALDEN...
WHITWELL...KIMBALL...RIDGESIDE...FAIRMOUNT...RED BANK...POWELLS
CROSSROADS...ORME...MARTIN SPRINGS...HALETOWN (GUILD)...CARTWRIGHT
AND LONE OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EST/400 AM CST/ FOR
EAST TENNESSEE.
LAT...LON 3507 8586 3537 8529 3499 8523 3499 8586
TIME...MOT...LOC 0648Z 236DEG 42KT 3497 8578
05/MA
Special weather statement, Dec 24, 2:04 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
204 AM EST THU DEC 24 2015
TNZ036>038-069-070-240745-
KNOX TN-JEFFERSON TN-ANDERSON TN-GRAINGER TN-UNION TN-
204 AM EST THU DEC 24 2015
SIGNIFICANT WEATHER ADVISORY FOR KNOX...JEFFERSON...ANDERSON...
GRAINGER...AND UNION COUNTIES UNTIL 245 AM EST...
AT 204 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF FARRAGUT...OR 8 MILES WEST OF KNOXVILLE...MOVING
NORTHEAST AT 70 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...JEFFERSON CITY...DANDRIDGE...MAYNARDVILLE...
RUTLEDGE...FARRAGUT...PLAINVIEW...NEW MARKET...STRAWBERRY PLAINS...
HALLS...BLAINE...LUTTRELL...MALONEYVILLE...BUFFALO SPRINGS...JOPPA...
LAKE FOREST...MASCOT...PAULETTE AND KARNS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3622 8345 3619 8345 3619 8347 3616 8346
3616 8340 3609 8333 3601 8359 3604 8365
3604 8367 3599 8365 3584 8412 3585 8415
3583 8414 3599 8425 3635 8367 3633 8366
3634 8364 3637 8359
TIME...MOT...LOC 0704Z 241DEG 63KT 3595 8409
DGSSpecial weather statement, Dec 24, 2:41 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 AM EST THU DEC 24 2015
TNZ015-016-038-039-070-240815-
HAWKINS TN-JEFFERSON TN-HAMBLEN TN-GRAINGER TN-HANCOCK TN-
241 AM EST THU DEC 24 2015
SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...JEFFERSON...HAMBLEN...
GRAINGER...AND HANCOCK COUNTIES UNTIL 315 AM EST...
AT 240 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUTLEDGE...MOVING NORTHEAST AT 70 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...ROGERSVILLE...RUTLEDGE...BEAN
STATION...SURGOINSVILLE...NEW MARKET...RUSSELLVILLE...BULLS GAP...
MCCLOUD...BUFFALO SPRINGS...KEPLER...TREADWAY...ST. CLAIR...
KLONDIKE...MOORESBURG AND ALPHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3637 8283 3635 8289 3633 8291 3633 8294
3628 8301 3628 8303 3626 8306 3607 8361
3627 8361 3659 8287 3659 8286
TIME...MOT...LOC 0740Z 240DEG 59KT 3624 8346
DGSSpecial weather statement, Dec 24, 2:47 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 AM EST THU DEC 24 2015
TNZ039-040-069-070-073-240830-
KNOX TN-NORTH SEVIER TN-JEFFERSON TN-NORTHWEST COCKE TN-HAMBLEN TN-
247 AM EST THU DEC 24 2015
SIGNIFICANT WEATHER ADVISORY FOR KNOX...NORTH SEVIER...JEFFERSON...
NORTHWEST COCKE...AND HAMBLEN COUNTIES UNTIL 330 AM EST...
AT 247 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF NEW MARKET...OR 11 MILES NORTHWEST OF
SEVIERVILLE...MOVING NORTHEAST AT 65 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MORRISTOWN...SEVIERVILLE...JEFFERSON CITY...DANDRIDGE...
WHITE PINE...NEW MARKET...BANEBERRY...RUSSELLVILLE...STRAWBERRY
PLAINS...LOWLAND...KODAK...MASCOT...ALPHA...KIMBERLIN HEIGHTS...
PIEDMONT AND SEYMOUR.
LAT...LON 3607 8384 3612 8369 3608 8366 3612 8367
3612 8365 3610 8365 3610 8363 3614 8364
3613 8361 3615 8360 3618 8354 3616 8353
3618 8352 3617 8348 3621 8345 3630 8318
3620 8313 3616 8317 3609 8307 3589 8380
TIME...MOT...LOC 0747Z 246DEG 53KT 3602 8371
DGSSpecial weather statement, Dec 24, 3:26 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 AM EST THU DEC 24 2015
NCZ060-TNZ100>102-240915-
CHEROKEE NC-BRADLEY TN-WEST POLK TN-EAST POLK TN-
326 AM EST THU DEC 24 2015
SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...BRADLEY...WEST POLK...AND
EAST POLK COUNTIES UNTIL 415 AM EST...
AT 324 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF WILDWOOD LAKE...OR 15 MILES SOUTH OF CLEVELAND...
MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DUCKTOWN...WILDWOOD LAKE...TURTLETOWN...CULBERSON...FLINT SPRINGS...
PARKSVILLE...HOT HOUSE...RELIANCE...BIG FROG MOUNTAIN...ARCHVILLE...
GAP SPRINGS AND CONASAUGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3499 8498 3502 8496 3502 8498 3525 8441
3524 8436 3520 8435 3522 8432 3521 8429
3499 8411
TIME...MOT...LOC 0824Z 245DEG 49KT 3495 8492
DGSFlash Flood, Rhea
- When
- December 24, 3:30 AM EST to 4:30 AM EST
- Where
- Rhea County, 4 mi NNW of Dayton to 4 mi ENE of Dayton
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.533, -85.047
A section of Hwy 30 crossing Rattan Creek near Dayton washed out. Two vehicles were washed away, with rescues required. One fatality.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, December 24 to 31, 20152 deaths · $3.5 million · 50 kt wind · 12 events
- Tornado and Flash Flooding in Georgia, December 24 to 25, 2015$8.7 million · EF0 · 30 events
- High Surf in Florida, December 24, 20151 death · 1 event
- Tornadoes and Flash Flooding in Alabama, December 24 to 28, 2015EF2 · 40 events
- Tornadoes and Heavy Snow in California, December 24 to 25, 2015$1.2 million · EF1 · 8 events
- Flooding in Alabama, December 24 to 25, 2015$4.2 million · 4 events
- Flooding in Georgia, December 24 to 31, 2015$250,000 · 4 events
- High Wind in Michigan, December 24, 2015$146,000 · 60 kt wind · 13 events
- Tornado and Flash Flooding in Mississippi, December 24 to 25, 2015$77,000 · EF0 · 13 events
- High Wind and Strong Wind in Michigan, December 24, 2015$61,000 · 52 kt wind · 10 events
- Winter Storm and Heavy Snow in Colorado, December 24 to 26, 201520 events
- Winter Weather in Nebraska, December 24, 20159 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613567.